Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 63, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2004, 2:19 PM CDT for Cherokee County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2004, 2:19 PM CDT (19:19 UTC)
- Expired
- Apr 30, 2004, 2:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
937 WUUS53 KSGF 301919 SVRSGF KSC021-301945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 219 PM CDT FRI APR 30 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN KANSAS. * UNTIL 245 PM CDT. * AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BAXTER SPRINGS...OR ABOUT 16 MILES WEST OF JOPLIN...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GALENA BY 235 PM CDT. THE TOWNS OF LOWELL AND RIVERTON ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3705 9485 3699 9485 3700 9462 3713 9463 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:08 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 30, 12:08 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1208 PM CDT FRI APR 30 2004 .DISCUSSION... SHORT TERM (THIS AFTERNOON - SUNDAY)... THE SCENARIO FOR STRONG TO SEVERE THUNDERSTORMS IS BECOMING MORE INTERESTING TODAY FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE 12Z MESO ETA DOESNT HAVE A SNIFF WITH THE MAGNITUDE OF INSTABILITY THAT WILL BE PRESENT OVER THE CWA THIS AFTERNOON. THE CONVECTIVE SCHEME IS THE LIKELY CULPRIT FOR THIS AS THE MESO ETA INITIALIZED THIS MORNINGS NORTHERN KANSAS AND MISSOURI STORM COMPLEX ABOUT 200 MILES TOO FAR TO THE SOUTH. THE RUC HAS A BETTER HANDLE ON THE SHORT TERM BRINGING IN AN AXIS OF 1500 TO 2000 J/KG OF ML CAPE INTO SOUTHWEST MISSOURI BY 21Z. WITH THE LOW LEVEL CONVERGENCE AND ASSOCIATED LIFT ALONG THE SAGGING FRONTAL BOUNDARY...STRONG TO SEVERE STORMS WILL BE LIKELY OVER THE REGION THIS AFTERNOON AND TONIGHT. WIND FIELDS ARE EXTREMELY WEAK FOR THE TIME OF YEAR...AND LARGE HAIL AND A POSSIBLE DOWNBURST OR TWO WILL BE POSSIBLE. THE SEVERE WEATHER HAZARDS WILL TRANSITION INTO A FLOOD PROBLEM AS WE HEAD INTO THE OVERNIGHT HOURS. WITH THE SURFACE FRONT GRADUALLY SAGGING ACROSS CENTRAL AND SOUTHERN MISSOURI TONIGHT...SOME LOW LEVEL CONVERGENCE WILL BE PRESENT WITH ALONG THIS FEATURE. THE PRIMARY FORCING MECHANISM HOWEVER APPEARS TO BE INCREDIBLE DIFFLUENCE ALOFT ASSOCIATED WITH A 140 KNOT SPEED MAX AT 250 MB OVER THE CORN BELT. THE RIGHT ENTRANCE REGION OF THE SPEED MAX WILL ASSUME A POSITION OVER MISSOURI TONIGHT WHICH WILL PROMPT ANOTHER ROUND OF HEAVY RAIN TONIGHT AND EARLY SATURDAY MORNING...ESPECIALLY OVER EXTREME SOUTHERN MISSOURI. A FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND SOUTH OF A COLUMBUS KANSAS TO EMINENCE MISSOURI LINE. DUE TO SATURATED SOILS FROM LAST WEEKS FLOOD EVENT...AND THE FLASHY RUGGED TERRAIN OF THE OZARK MOUNTAINS...I MAY UPGRADE THIS WATCH TO AN AREAL FLOOD WARNING LATER THIS AFTERNOON FOR EXTREME SOUTHERN MISSOURI. LOOK FOR ANOTHER 1 TO 3 INCHES OVERNIGHT ALONG THE BORDER. A DECISION ON THIS WILL BE MADE BY 300 PM. THE STORM COMPLEX SHOULD EXIT SOUTH CENTRAL MISSOURI BY EARLY SATURDAY AFTERNOON WITH A COOLER AIRMASS SPREADING THROUGH. LONG TERM (MONDAY - THURSDAY)... FOR NOW MODELS AGREE ON A DRY AND SEASONAL EXTENDED PERIOD. A PATTER CHANGE WILL OCCUR WITH THE UPPER FLOW OVER THE EASTERN PLAINS AND MISSOURI VALLEY ASSUMING A NORTHWEST FLOW STRUCTURE. THIS WILL BE THE PRIMARY CAUSE FOR THE DRY WEATHER...HOWEVER...UNDER MOST NORTHWEST FLOW CIRCUMSTANCES...THERE USUALLY WILL BE A COUPLE OF DISTURBANCES BRING CLOUDS AND A CHANCE FOR SHOWERS AND THUNDERSTORMS. WAY TO EARLY TO PINPOINT THAT THOUGH SO ILL KEEP THE FORECAST DRY FROM MONDAY THROUGH THURSDAY. AS THE WEST COAST RIDGE FINALLY BREAKS DOWN TEMPERATURES SHOULD REMAIN IN THE 70S AND LOW 80S TOWARDS THURSDAY. GOOD SOUTHERLY FOR SEVERAL DAYS NEXT WEEK WILL ENHANCE TEMPERATURES AND ALSO HELP TO ADVECT MOISTURE INTO THE NATIONS MID SECTION. THE LOW LEVELS WILL BE JUICED AND WE WILL HAVE TO CLOSELY WATCH MODEL TRENDS FOR ANY UPPER SYSTEMS THAT MAY PROVIDE STORM POTENTIAL TOWARDS NEXT WEEKEND. CRAMER && .AVIATION... COLD FRONT FROM NW MO INTO CENTRAL OK WILL BEGIN MOVING THROUGH AREA AS UPPER LEVEL SHORT WAVE APPROACHES. WILL SEE A BRIEF PERIOD OF VFR CONDITIONS DURING THE AFTERNOON. AS FRONT MOVES THROUGH THE AREA AFTER 00Z...CEILINGS WILL DROP TO MVFR WITH IFR CONDITIONS EXPECTED WHERE PRECIPITATION IS OCCURRING. CONDITIONS ARE EXPECTED TO PERSIST THROUGH 18Z SATURDAY. GAEDE && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH FOR THIS EVENING THROUGH SATURDAY AFTERNOON FOR AREAS SOUTH OF A LINE FROM JOPLIN TO SPRINGFIELD TO EMINENCE. .KS...FLOOD WATCH FOR CHEROKEE COUNTY FOR THIS EVENING THROUGH SATURDAY AFTERNOON. WFO SGF
Hazardous weather outlook, Apr 30, 12:46 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1246 PM CDT FRI APR 30 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1246 PM CDT FRI APR 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. AREAS AFFECTED AND TIMING: SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 200 PM OVER ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. FLOODING WILL BECOME THE PRIMARY HAZARD DURING THE OVERNIGHT HOURS...MAINLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. DISCUSSION: MOISTURE SURGE IN ADVANCE OF A SLOW MOVING COLD FRONT WILL HELP DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FEATURE WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION DURING THE OVERNIGHT HOURS. WITH ALREADY SATURATED SOILS FROM LAST WEEKS FLOODING...ALONG WITH THE ROCKY TERRAIN OF THE OZARK MOUNTAINS...FLOODING WILL BECOME A SERIOUS LIFE THREATENING HAZARD OVER SOUTHERN MISSOURI TONIGHT. ONE TO THREE INCHES OF ADDITIONAL RAINFALL WILL BE POSSIBLE ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FLOODING WILL LIKELY BE ONGOING SATURDAY MORNING OVER SOUTHERN MISSOURI FROM OVERNIGHT AND MORNING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING AFTER 200 PM. CRAMER
In the hours before
Local storm report, Apr 30, 10:38 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 AM CDT FRI APR 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 5 S CAMDENTON 37.93N 92.75W
04/30/2004 1.00 INCH CAMDEN MO LAW ENFORCEMENT
GAEDENearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.